Taking the pill raises girls’ risk of depression by 25 per cent
The risk rises to 80 per cent for teenagers
Women taking the combined pill – the most popular type of contraceptive tablet – are at a hugely increased risk of depression, a major study has found.
Research from the University of Copenhagen tested one million women and found that those on the combined pill were almost a quarter more likely to be prescribed an antidepressant than those who didn’t take it. The risk rose to a massive 80 per cent in teenage girls aged 15 to 19.
The Danish study, which tested women between the ages of 15 to 34 over a period of six years, also found that those using progestin-only pills which rely on synthetic progesterone had a 34 per cent increased risk of depression.
Researchers suggested that the higher risk was connected to the hormone progesterone, which had a negative effect on mood during the menstrual cycle and can affect the nervous system as its broken down. The hormone can also be found in contraceptive patches and hormonal rings or coils.
Dr Ojvind Lidegaard, who led the study, wrote: “Further studies are warranted to examine depression as a potential adverse effect of hormonal contraceptive use.”
Experts admitted the study raised “important questions” but urged women not to be alarmed. Dr Channa Jayasena, from the Society for Endocrinology and Imperial College London, said: “The study does not prove (and does not claim) that the Pill plays any role in the development of depression. However, we know hormones play a hugely important role in regulating human behaviour.
“Given the enormous size of this study, further work is needed to see if these results can be repeated in other populations, and to determine possible biological mechanisms which might underlie any possible link between the Pill and depression.
“Until then, women should not be deterred from taking the Pill.”
Phoebe, a journalist from London, experienced depression after going back on the pill in her twenties. She describes feeling “overwrought all the time”. She said: “For some time, I was on the verge of tears almost constantly. One evening, my housemate came home and found me sitting in the kitchen crying quietly; I hadn’t even noticed I was doing so. Realising this made me feel a little like I was going insane.
However, I’d been warned by my GP that it would take a little while for my hormones to re-settle and therefore I should expect to feel a little “emotional”. So while the near-constant weeping was inconvenient (and on occasion, quite embarrassing), I wasn’t spooked. Just slightly dehydrated. Sometimes, in the right mood it was actually almost quite funny. One of my other housemates had also just gone on the pill and also reported feeling a bit “weepy” – we had this amusing ongoing text exchange about it.
But after these first few weeks, the tenor of my emotions changed, very gradually. I stopped crying: my overblown wretchedness was replaced by a resounding emptiness, which was far, far more scary. I couldn’t really see the point in doing anything. Everything felt a little like it was happening behind a glass screen.
“I couldn’t raise my spirits – I barely had any at all. I felt dull, disengaged and uninterested. I struggled to eat much, or summon enthusiasm for things, or care about anything at all. However, because it was gradual, it took me longer to notice anything was up: it was only retrospectively that I noted that I’d stopped crying and had slipped into something else.
“Finally, after months of failing to feel anything, I Googled my symptoms, worried that they chimed with the diagnosis of clinical depression (I am a hypochondriac but it was uncanny), and wondered if the pill had anything to do with it. It was the only ‘lifestyle change’ to which I might be able to attribute how I was feeling. I stopped taking it, switched to another method of contraception, and the darkness very slowly lifted, though it took an astonishingly long time to feel totally normal again.”
Natika Halil, chief executive of the FPA, said: “We welcome new research which can give us more understanding about contraception – ultimately, the more we know about different methods and what their effects may be, the more informed women are when it comes to making choices.
“We know many women are using hormonal contraception without problems, and we wouldn’t want to see women worried by this study to suddenly stop using their hormonal method, as this will leave them at risk of unplanned pregnancy.”
Aziz Ansari talks about the sexual misconduct allegations against him for the first time
‘I hope I’ve become a better person’
In a gig on Monday night, Aziz Ansari talked for the first time about the allegations of sexual misconduct made against him last year. During a massively oversubscribed gig at Village Underground in New York, Ansari said he hopes he has "become a better person." Vulture first reported the comments. The site said Ansari led…
Instagram now tells people when you screenshot, so just throw away your whole damn phone
Who thought this was a good idea!?
by Caroline Phinney
Lately, Instagram has sucked for a lot of reasons: posts are no longer in chronological order, influencers are reportedly being screwed out of money, and now, on top of everything else, Instagram alerts someone when you take a screenshot. Is nothing sacred?! Long gone are the days of snapping pics of your ‘friends’ and then…
People are slamming Bumble for an ‘abusive’ ad campaign involving painting endangered elephants
“No one should even consider climbing on an elephant’s back”
by Nian Hu
Bumble recently launched in India and celebrated with a launch party at City Palace in Jaipur. Instagram posts and stories reveal that the CEO Whiteny Wolfe Herd and various celebrities were in attendance. Several photos of the event show elephants being ridden with the Bumble logo painted on their faces. According to PETA Executive Vice…